Drug Saf. 2001;24(7):503-12. Related Articles, Links
Management of paracetamol overdose: current controversies.
Kozer E, Koren G.
Division of Clinical Pharmacology and Toxicology, The Hospital for Sick Children, Toronto, Ontario, Canada. firstname.lastname@example.org
Paracetamol (acetaminophen) is one of the most frequently used analgesics, and is the most commonly used substance in self-poisoning in the US and UK. Paracetamol toxicity is manifested primarily in the liver. Treatment with N-acetyl-cysteine (NAC), if started within 10 hours from ingestion, can prevent hepatic damage in most cases. Pharmacokinetic data relating plasma paracetamol concentration to time after ingestion have been used to generate a 'probable hepatoxicity line' to predict which cases of paracetamol overdose will result in hepatotoxicity and should be treated with NAC. However, later studies use a 25% lower line as their 'possible hepatotoxicity line'. Although adopting the original line may save considerable resources, further studies are needed to determine whether such an approach is safe. On the basis of the metabolism of paracetamol, several risk factors for paracetamol toxicity have been proposed. These risk factors include long term alcohol (ethanol) ingestion, fasting and treatment with drugs that induce the cytochrome P450 2E1 enzyme system. Although some studies have suggested that these risk factors may be associated with worse prognosis, the data are inconclusive. However, until further evidence is available, we suggest that the lower line should be used when risk factors are present. In Canada and the UK, the intravenous regimen for NAC is used almost exclusively; in the US, an oral regimen is used. Both regimens have been shown to be effective. There is no large scale study with direct comparison between these 2 therapeutic protocols and controversy still exists as to which regimen is superior. During the last few years there has been an increase in the number of reports of liver failure associated with prolonged paracetamol administration for therapeutic reasons. The true incidence of this phenomenon is not known. We suggest testing liver enzyme levels if a child has received more than 75 mg/kg/day of paracetamol for more than 24 hours during febrile illness, and to treat with NAC when transaminase levels are elevated. Paracetamol overdose during pregnancy should be treated with either oral or intravenous NAC according to the regular protocols in order to prevent maternal, and potentially fetal, toxicity. Unless severe maternal toxicity develops, paracetamol overdose does not appear to increase the risk for adverse pregnancy outcome.
* Review, Tutorial
PMID: 11444723 [PubMed - indexed for MEDLINE]